Hail, Scotland
- When
- April 30, 9:04 PM CST
- Where
- Scotland County, 4 mi N of Crawford
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.533, -92.267
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM CST, 7 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT WED APR 30 2003 SYNOPTIC PICTURE THIS AFTERNOON SHOWS WARM FRONT EXTENDING FROM AN EASTERN KANSAS LOW THRU NORTHERN MISSOURI TO BRL TO PRINCETON. AT 500H BROAD RIDGE EXTENDS ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY...WITH A BROAD TROF WEST AND A CLOSED LOW OVER SOUTHERN IDAHO. THUNDERSTORMS CONTINUE TO FIRE ALONG THE 850MB FRONT... WITH A SECOND LINE OF STORMS SOUTH ALONG THE FRONT ITSELF. THE MODELS INITIALIZED WELL THIS MORNING AT THE SURFACE AND 500MB. NONE OF THE MODELS HAVE DONE TERRIBLY WELL WITH QPF SINCE 12Z. THE PRIMARY FORECAST CONCERNS OVER THE NEXT 7 DAYS ARE TWO-FOLD. FIRST IS THE ONGOING EVENT. ALTHOUGH THE HEAVIEST PRECIP WILL END AFTER TONIGHT...IT WILL CONTINUE ON AND OFF THROUGH THURSDAY NIGHT BEFORE KICKING EAST...ESPECIALLY ACROSS SOUTHEAST PORTIONS. THE SECOND EVENT IS A WARM FRONT AND ASSOCIATED LOW AND COLD FRONT IN THE SUNDAY AND MONDAY TIME FRAME...POSSIBLY LINGERING INTO TUESDAY. THE SHORT-TERM MODELS ARE IN GENERAL AGREEMENT ON THE HANDLING OF THE WARM FRONT...BRING IT NORTH TO INTERSTATE 80 THIS EVENING IN ILLINOIS...AND SOUTH OF I-80 IN IOWA...A SOUTHWEST TO NORTHEAST ORIENTATION. CONVECTION MAY DIMINISH TEMPORARILY LATE THIS AFTERNOON AND EARLY THIS EVENING...AS THE PRIMARY ACTIVITY MOVES EAST OF THE AREA. PRESSURE FALLS IN EAST CENTRAL IOWA WILL BRING THE KANSAS LOW NORTHEAST INTO THE EVENING...AS THE WARM FRONT BECOMES STATIONARY. MOISTURE CONVERGENCE IS ALREADY INCREASING ALONG THE FRONT IN NORTHWEST MISSOURI. CONVECTION WILL INCREASE AGAIN ACROSS THE AREA WITH THE APPROACH OF THE SURFACE LOW...AIDED BY STRONG VVS THROUGH AT LEAST 06Z AND MODERATE 300MB DIVERGENCE. THE FRONT WILL BEGIN TO HEAD SOUTHEAST BY 09Z...EXITING THE AREA AROUND 15Z. THE FRONT MAKES SLOW PROGRESS ON THURSDAY AND THURSDAY NIGHT...WITH THE ASSOCIATED LOW REACHING THE EVV AREA BY 12Z FRIDAY. A STRONG VORT MAX THURSDAY NIGHT INTO FRIDAY MORNING WILL BRING A LAST ROUND OF RAINFALL. THE 500MB SHORT WAVE PASSES OVERHEAD FRIDAY...WEAKENING AS IT GOES. ON SUNDAY ANOTHER LOW MOVES INTO CENTRAL KANSAS...WITH A WARM FRONT POSSIBLY FORMING ACROSS NORTHERN MISSOURI...SOMEWHAT ANALOGOUS TO OUR CURRENT SYSTEM. THE MEDIUM-RANGE MODELS ARE IN FAIR AGREEMENT ON LIFTING THIS FRONT THROUGH THE FORECAST AREA SUNDAY NIGHT AND MONDAY...WITH THE TRAILING COLD FRONT MONDAY EVENING...AND A SURFACE WAVE MOVING FROM SOUTHWEST TO NORTHEAST ALONG THE FRONT BEFORE IT KICKS EAST ON TUESDAY. WILL CONTINUE WITH ONGOING FORECAST...WITH ONLY MINOR CHANGES. MAIN DIFFERENCE WILL BE TO HANG ONTO PRECIP THROUGH THURSDAY NIGHT...AND POSSIBLY INTO FRIDAY. DVN... IA...NONE. IL...NONE. MO...NONE. REA
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG...SPRING LOW PRESSURE SYSTEM LOCATED OVER KANSAS WILL MOVE INTO MISSOURI TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE ALONG AND NORTH OF A STATIONERY FRONT PARKED SOUTH OF I-80 TODAY. BY LATE AFTERNOON...STORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE TRAILING COLD FRONT. FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR LARGE HAIL UP TO THE SIZE OF QUARTERS ALONG THE STATIONERY FRONT...NEAR AND NORTH OF I-80. ALONG AND SOUTH OF HIGHWAY 34...STORMS LATER TODAY INTO THIS EVENING MAY PRODUCE HAIL THE SIZE OF GOLFBALLS AND POSSIBLY DAMAGING WINDS UP TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE IN THE WARM AIR SOUTH OF HIGHWAY 34 IF SURFACE TEMPERATURES REACH INTO THE 80S. IN ADDITION... THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH SOME AREAS RECEIVING UP TO 3 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL DEVELOP IN THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THIS SYSTEM PASSES. SOME OF THESE STORMS MAY REACH SEVERE LEVELS ALONG WITH MODERATE TO LOCALLY HEAVY RAINFALL AMOUNTS. EMERGENCY MANAGERS AND SPOTTERS SHOULD MONITOR CONDITIONS LATER TODAY FOR FURTHER UPDATES ON STORM REDEVELOPMENT THIS AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS PROBABLE THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND SOUTH OF HIGHWAY 34. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 3 NE GALVA IL TORNADO
04/30/03 HENRY REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 2 S MANCHESTER IA .5 INCH HAIL
04/30/03 DELAWARE REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 PM CST WED APR 30 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM NEW WINDSOR IL .75 INCH HAIL
04/30/03 MERCER REPORTED BY STORM
SPOTTER.
0855 PM 1 W WYANET IL .75 INCH HAIL
04/30/03 BUREAU
0908 PM GALVA IL 1 INCH HAIL
04/30/03 HENRY REPORTED BY EMERGENCY
MANAGEMENT.
0930 PM MIDDLETOWN IA .5 INCH HAIL
04/30/03 DES MOINES REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM PRINCETON IL 1 INCH HAIL
04/30/03 BUREAU REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
950 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM OQUAWKA IL .88 INCH HAIL
04/30/03 HENDERSON REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM 1 S PROVIDENCE IL TORNADO
04/30/03 BUREAU REPORTED BY SPOTTER AND
RELAYED BY EMERGENCY
MANAGEMENT.The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 03:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353429.